Lamotrigine withdrawal may worsen RBD symptoms

Nicholas Tiberio Economou, Anastasios Bonakis, Apostolia Ghika, Luigi Ferini-Strambi, Dimitrios Vassilopoulos, Andreas Kyrozis

Research output: Contribution to journalArticle

Abstract

Background: Rapid eye movement (REM) behavior disorder (RBD) is a rapid eye movement parasomnia, which in its symptomatic type could be induced by the introduction or the discontinuation of several drugs and substances. No references for antiepileptic drugs and especially for lamotrigine are known regarding pharmacologically induced RBD. Case Report: We report a case of a 68-year-old man already suffering from RBD, who developed very brief episodes of epigastric discomfort followed by impaired consciousness and was given a diagnosis of epilepsy. Lamotrigine was started at 25 mg/d, reached a maximum of 100 mg/d after 2 months and was retained at this dose for 1 more month. During this period there was a slight decrease in the episodes of impaired consciousness and no appreciable changes in the frequency and intensity of RBD symptomatology. Immediately following the abrupt discontinuation of lamotrigine, RBD symptomatology was severely aggravated, with dreams becoming more vivid and frightening and occurring almost every night. RBD symptomatology gradually subsided over 2 months, reaching levels comparable to those before lamotrigine. The impaired consciousness episodes remained unaffected and were considered to be nonepileptic. Conclusions:: Our findings suggest that abrupt withdrawal of lamotrigine may worsen symptoms of comorbid idiopathic RBD.

Original languageEnglish
Pages (from-to)279-281
Number of pages3
JournalNeurologist
Volume17
Issue number5
DOIs
Publication statusPublished - Sep 2011

Fingerprint

REM Sleep Behavior Disorder
Consciousness
REM Sleep
Parasomnias
Ocular Motility Disorders
Mental Disorders
Anticonvulsants
lamotrigine
Epilepsy
Pharmaceutical Preparations

Keywords

  • epilepsy
  • lamotrigine
  • REM behavior disorder

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

Economou, N. T., Bonakis, A., Ghika, A., Ferini-Strambi, L., Vassilopoulos, D., & Kyrozis, A. (2011). Lamotrigine withdrawal may worsen RBD symptoms. Neurologist, 17(5), 279-281. https://doi.org/10.1097/NRL.0b013e31822c3e5d

Lamotrigine withdrawal may worsen RBD symptoms. / Economou, Nicholas Tiberio; Bonakis, Anastasios; Ghika, Apostolia; Ferini-Strambi, Luigi; Vassilopoulos, Dimitrios; Kyrozis, Andreas.

In: Neurologist, Vol. 17, No. 5, 09.2011, p. 279-281.

Research output: Contribution to journalArticle

Economou, NT, Bonakis, A, Ghika, A, Ferini-Strambi, L, Vassilopoulos, D & Kyrozis, A 2011, 'Lamotrigine withdrawal may worsen RBD symptoms', Neurologist, vol. 17, no. 5, pp. 279-281. https://doi.org/10.1097/NRL.0b013e31822c3e5d
Economou NT, Bonakis A, Ghika A, Ferini-Strambi L, Vassilopoulos D, Kyrozis A. Lamotrigine withdrawal may worsen RBD symptoms. Neurologist. 2011 Sep;17(5):279-281. https://doi.org/10.1097/NRL.0b013e31822c3e5d
Economou, Nicholas Tiberio ; Bonakis, Anastasios ; Ghika, Apostolia ; Ferini-Strambi, Luigi ; Vassilopoulos, Dimitrios ; Kyrozis, Andreas. / Lamotrigine withdrawal may worsen RBD symptoms. In: Neurologist. 2011 ; Vol. 17, No. 5. pp. 279-281.
@article{51b16acde3934381978154297d1b3bea,
title = "Lamotrigine withdrawal may worsen RBD symptoms",
abstract = "Background: Rapid eye movement (REM) behavior disorder (RBD) is a rapid eye movement parasomnia, which in its symptomatic type could be induced by the introduction or the discontinuation of several drugs and substances. No references for antiepileptic drugs and especially for lamotrigine are known regarding pharmacologically induced RBD. Case Report: We report a case of a 68-year-old man already suffering from RBD, who developed very brief episodes of epigastric discomfort followed by impaired consciousness and was given a diagnosis of epilepsy. Lamotrigine was started at 25 mg/d, reached a maximum of 100 mg/d after 2 months and was retained at this dose for 1 more month. During this period there was a slight decrease in the episodes of impaired consciousness and no appreciable changes in the frequency and intensity of RBD symptomatology. Immediately following the abrupt discontinuation of lamotrigine, RBD symptomatology was severely aggravated, with dreams becoming more vivid and frightening and occurring almost every night. RBD symptomatology gradually subsided over 2 months, reaching levels comparable to those before lamotrigine. The impaired consciousness episodes remained unaffected and were considered to be nonepileptic. Conclusions:: Our findings suggest that abrupt withdrawal of lamotrigine may worsen symptoms of comorbid idiopathic RBD.",
keywords = "epilepsy, lamotrigine, REM behavior disorder",
author = "Economou, {Nicholas Tiberio} and Anastasios Bonakis and Apostolia Ghika and Luigi Ferini-Strambi and Dimitrios Vassilopoulos and Andreas Kyrozis",
year = "2011",
month = "9",
doi = "10.1097/NRL.0b013e31822c3e5d",
language = "English",
volume = "17",
pages = "279--281",
journal = "Neurologist",
issn = "1074-7931",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Lamotrigine withdrawal may worsen RBD symptoms

AU - Economou, Nicholas Tiberio

AU - Bonakis, Anastasios

AU - Ghika, Apostolia

AU - Ferini-Strambi, Luigi

AU - Vassilopoulos, Dimitrios

AU - Kyrozis, Andreas

PY - 2011/9

Y1 - 2011/9

N2 - Background: Rapid eye movement (REM) behavior disorder (RBD) is a rapid eye movement parasomnia, which in its symptomatic type could be induced by the introduction or the discontinuation of several drugs and substances. No references for antiepileptic drugs and especially for lamotrigine are known regarding pharmacologically induced RBD. Case Report: We report a case of a 68-year-old man already suffering from RBD, who developed very brief episodes of epigastric discomfort followed by impaired consciousness and was given a diagnosis of epilepsy. Lamotrigine was started at 25 mg/d, reached a maximum of 100 mg/d after 2 months and was retained at this dose for 1 more month. During this period there was a slight decrease in the episodes of impaired consciousness and no appreciable changes in the frequency and intensity of RBD symptomatology. Immediately following the abrupt discontinuation of lamotrigine, RBD symptomatology was severely aggravated, with dreams becoming more vivid and frightening and occurring almost every night. RBD symptomatology gradually subsided over 2 months, reaching levels comparable to those before lamotrigine. The impaired consciousness episodes remained unaffected and were considered to be nonepileptic. Conclusions:: Our findings suggest that abrupt withdrawal of lamotrigine may worsen symptoms of comorbid idiopathic RBD.

AB - Background: Rapid eye movement (REM) behavior disorder (RBD) is a rapid eye movement parasomnia, which in its symptomatic type could be induced by the introduction or the discontinuation of several drugs and substances. No references for antiepileptic drugs and especially for lamotrigine are known regarding pharmacologically induced RBD. Case Report: We report a case of a 68-year-old man already suffering from RBD, who developed very brief episodes of epigastric discomfort followed by impaired consciousness and was given a diagnosis of epilepsy. Lamotrigine was started at 25 mg/d, reached a maximum of 100 mg/d after 2 months and was retained at this dose for 1 more month. During this period there was a slight decrease in the episodes of impaired consciousness and no appreciable changes in the frequency and intensity of RBD symptomatology. Immediately following the abrupt discontinuation of lamotrigine, RBD symptomatology was severely aggravated, with dreams becoming more vivid and frightening and occurring almost every night. RBD symptomatology gradually subsided over 2 months, reaching levels comparable to those before lamotrigine. The impaired consciousness episodes remained unaffected and were considered to be nonepileptic. Conclusions:: Our findings suggest that abrupt withdrawal of lamotrigine may worsen symptoms of comorbid idiopathic RBD.

KW - epilepsy

KW - lamotrigine

KW - REM behavior disorder

UR - http://www.scopus.com/inward/record.url?scp=80052607928&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80052607928&partnerID=8YFLogxK

U2 - 10.1097/NRL.0b013e31822c3e5d

DO - 10.1097/NRL.0b013e31822c3e5d

M3 - Article

C2 - 21881472

AN - SCOPUS:80052607928

VL - 17

SP - 279

EP - 281

JO - Neurologist

JF - Neurologist

SN - 1074-7931

IS - 5

ER -